Also known as:
bacitracin first aid ointment Neosporin® Polysporin® triple antibiotic ointment
- Minor stomach upset
- nausea and vomiting
What to Do
- Wipe or rinse out the mouth.
- Give a serving size of water to drink.
- Call 1-800-222-1222 for additional instructions.
If the antibiotic ointment has added pain relief this is an extra ingredient that can add to potential toxic symptoms. Call the Missouri Poison Center at 1-800-222-1222 for specific recommendations.
Quick Facts about antibiotic ointment:
Most antibiotic ointments available over-the-counter are a petrolatum base and contain three antibiotics: bacitracin, neomycin and polymyxin B. It is used to help prevent infection for cuts, scrapes, burns and other minor injuries.
The poison center handles many calls about children getting into a tube of antibiotic ointment or licking the ointment after it has been applied to the skin. Most ingestions are small, taste amounts and result in no symptoms. In larger amounts, both the antibiotics and the petrolatum base can be upsetting to the stomach causing possible nausea, vomiting, and loose stools. Any symptoms should be minor and will resolve quickly.
Allergic reactions to the antibiotics in the ointment are possible but not likely due to the small amounts of antibiotic ointment typically ingested. If your child breaks out into hives, develops any difficulty breathing or starts wheezing, call 911 immediately.
If you find your child has eaten antibiotic ointment, do not panic. Take the ointment away from them, wipe out the mouth with a soft, wet cloth and give them some water to drink. If problems start or you have questions, call the Missouri Poison Center right away at 1-800-222-1222. The poison center is open all day, every day for poisoning emergencies and questions